Missouri, 2010

Flood in Missouri, August 21, 2010

August 21, 2010 · NWS DVN · 1 event in 1 county or zone

Heavy rains during the third week of August resulted in the Des Moines River at St. Francisville going above the moderate flood stage level of 22 feet on August 21 around 820 am CDT.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Heavy rains during the third week of August resulted in the Des Moines River at St. Francisville going above the moderate flood stage level of 22 feet on August 21 around 820 am CDT. It crested around 22.24 feet around 12 pm CDT August 21. It fell below the moderate flood stage level around 415 pm CDT August 21.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 21, 2:31 AM CST, 4 hours 49 minutes earlier.

Area forecast discussion, Aug 21, 2:31 AM CST, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
331 AM CDT SAT AUG 21 2010

.SYNOPSIS...
LATEST SATELLITE AND RADAR IMAGES INDICATED LAST EVENING/S MCS WAS
ROLLING INTO WRN LOWER MI AND INDIANA AT 07Z WITH ADDITIONAL
THUNDERSTORMS EXTENDING W INTO CENTRAL MO. THE BACK EDGE OF THE MI
AND INDIANA MCS EXITED THE LOCAL FORECAST AREA SEVERAL HOURS
AGO...LEAVING ABUNDANT LOW LEVEL MOISTURE AND WEAK SURFACE WINDS.
THIS HAS RESULTING IN AREAS STRATUS AND FOG...EXTENDING BACK WELL
INTO CENTRAL IA BEYOND THE CI SHIELD EXTENDING FROM THE CONVECTION
TO THE SOUTH AND EAST. MSAS SURFACE PRESSURE ANALYSIS INDICATED A
BROAD TROUGH REACHING FROM LAKE SUPERIOR SW THROUGH E CENTRAL IA TO
OK WITH SEVERAL EMBEDDED WEAK LOW PRESSURE CENTERS. IN THE UPPER
LEVELS...A SHORTWAVE TROUGH AXIS WAS CENTERED OVER THE WESTERN GREAT
LAKES SW INTO THE CENTRAL PLAINS WITH SEVERAL EMBEDDED SMALLER
IMPULSES.

&&

.SHORT TERM...TODAY AND TONIGHT...
IMMEDIATE CONCERN IS THE MAGNITUDE AND EXTENT OF FOG DEVELOPING OVER
THE AREA EARLY THIS MORNING. THEN...WILL HAVE POTENTIAL FOR AT LEAST
ISOLATED SHOWERS LATER TODAY AS WEAK SURFACE TROUGH AND UPPER LEVEL
IMPULSE ROTATE THROUGH THE AREA.

LOWEST CIGS AND VISIBILITIES SO FAR HAVE BEEN OUT WEST IN THE
RAPIDLY EXPANDING AREA OF LOW CLOUDS ACROSS CENTRAL IA IN THE WEAK
LOW LEVEL TROUGH AXIS. THIS STRATUS SHOULD CONTINUE TO EXPAND
EASTWARD ACROSS THE FORECAST AREA AS THE EXTENT OF CI STREAMING
OFF THE WEAKENING AND EASTWARD MOVING MO THUNDERSTORM COMPLEXES
LESSENS. THE RESULTING COOLING OF THE LOW LEVEL CLOUD TOPS MAY ALLOW
THE CIGS TO LOWER AND POSSIBLY RESULT IN AREAS OF DENSE FOG TOWARD
SUNRISE...ESPECIALLY WHERE RAIN WAS HEAVIEST YESTERDAY. ALREADY HAVE
MENTION OF AREAS OF EARLY MORNING FOG AND WILL CONTINUE TO MONITOR
TRENDS FOR POSSIBLE DENSE FOG ADVISORY.

ABSENCE OF HIGHER CLOUDS LATER THIS MORNING...AND DRY MID AND UPPER
LEVELS EVIDENT ON LARGE DRY AREA ON WV IMAGERY...SHOULD PERMIT
ENOUGH SUNSHINE TO BURN OFF THE LOW CLOUDS AND ANY FOR BY MID
MORNING. LINGERING LOW LEVEL MOISTURE AND STEEP LAPSE RATES SHOULD
THEN LEAD TO WIDESPREAD CU BY LATE MORNING. WITH THE HELP OF A
WEAK LOW LEVEL TROUGH AND MID LEVEL IMPULSE SHORT RANGE MODELS HAVE
DROPPING SE FROM THE DAKOTAS INTO NRN IL...WILL CARRY SLIGHT CHANCES
FOR AFTERNOON SHOWERS OVER THE EASTERN HALF OF THE FORECAST. KEPT
HIGHS SIMILAR TO FRIDAY WITH LITTLE AIRMASS CHANGE.

TONIGHT...INCOMING SURFACE HIGH AND INCREASING UPPER LEVEL RIDGING
SHOULD CLEAR ANY LINGERING CLOUDS OUT EARLY AND POSSIBLY SET THE
STAGE FOR MORE FOG TOWARD MORNING AND HAVE GONE WITH PATCHY FOG
WORDING. MINS WILL BE SLIGHTLY COOLER DUE TO THE RADIATIONAL COOLING
AND SLIGHTLY LOWER DEWPOINTS...IN THE 60S IN MOST AREAS.
..SHEETS..

.LONG TERM...SUNDAY THROUGH NEXT FRIDAY...
SFC AND UPPER LEVEL RIDGING WILL DOMINATE THROUGH MON WITH DRY WX AND
NEAR NORMAL TEMPS. MAIN CHALLENGE WILL BE EXTENT OF DRYING WITH
LOW LEVEL E/NE FLOW WITH IMPACTS ON DEW POINTS AND LOW TEMPS. LOW
LEVEL FLOW NOT VERY STRONG AND SO EXPECT DRYING AT NGT WITH COOLING
OFF OF BL THEN RECOVERY DURING DAY WITH WET GROUND AND TRANSPIRATION
OF MOISTURE. IN GENERAL COOLEST READINGS NORTHEAST AND WARMEST
SOUTHWEST. POTENTIAL FOR MORE OF A GRADIENT AND LARGER DIURNAL RANGES
ON TEMPS FOR LATER SHIFTS TO REASSESS.

MON NGT-TUE NGT... MODELS REMAIN VERY CONSISTENT WITH NEXT COLD FRONT
PASSING THROUGH CWA ON TUE ATTENDANT TO VIGOROUS SHORTWAVE TROUGH
SHIFTING EWD ACROSS SOUTHERN CANADA AND NORTHERN PLAINS/UPPER
MIDWEST. MODELS STILL INDICATE MOST IF NOT ALL PCPN POST FRONTAL
ROOTED NEAR H85 AS SFC PARCELS CAPPED AND LOW LEVEL CONVERGENCE
ALONG BOUNDARY WEAK WITH MAIN DYNAMICS PASSING WELL NORTH. DESPITE
THIS... ENOUGH MOISTURE AND DIFFLUENT UPPER FLOW SUPPORTS WDLY
SCT-SCT SHRA LATE MON NGT NORTHWEST AND DURING DAY TUE... AND THIS
COVERED ALREADY WITH WITH SLGT CHC POPS AND NO CHGS MADE... THOUGH
POTENTIAL TO NEED RAISING INTO LOW CHC ESPECIALLY NORTH/WEST. AS FOR
LOWS TUE AM... IF WINDS LAY DOWN MORE THAN CURRENTLY DEPICTED AHEAD
OF FRONT... AS SUGGESTED BY SOME OF THE MODELS... THEN POTENTIAL TO
BE AT LEAST 1 CATEGORY OR POSSIBLY MORE COOLER FOR MINS ESPECIALLY
EAST. DEEP MIXING AND TIGHTENING MSLP GRADIENT ON TUE IN WAKE OF
FRONT WILL BRING POTENTIAL BREEZY TO WINDY CONDITIONS... AND CURRENT
WIND FCST ON TUE MAY BE WELL UNDERDONE AND NEED INCREASING IF TRENDS
PERSIST.

WED-FRI... SFC HIGH DOMINATES WITH DRY CONDITIONS AND TEMPS NEAR TO
A LITTLE BELOW NORMAL. VARIOUS MIN TEMP TECHNIQUES SUGGEST POTENTIAL
TO SEE LOWS IN THE U40S IN LOW LYING AREAS NORTH WED AM AND POSSIBLY
THU AM NORTHEAST SECTIONS.    ..MCCLURE..

&&

.AVIATION...
LINGERING LOW LEVEL MOISTURE AND WEAK WINDS WILL LEAD TO WIDESPREAD
LOW CLOUDS AND FOG EARLY THIS MORNING. MOST SITES WILL DROP INTO IFR
BY 12Z WITH POTENTIAL FOR LIFR DUE TO BOTH LOW CIGS AND
VISIBILITIES. CONDITIONS SHOULD THEN IMPROVE TO VFR BY 15Z AND THESE
CONDITIONS WILL THEN PREVAIL THROUGH THE REST OF THE DAY. WILL HAVE
POTENTIAL FOR ISOLATED SHOWERS IN THE AFTERNOON...BUT THE
PROBABILITY IS TOO LOW TO INCLUDE IN THE FORECAST. OVERNIGHT...FOG
WILL AGAIN BE POSSIBLE LATE NIGHT INTO EARLY MORNING. THIS WILL
LIKELY BE HANDLED IN UPDATED FORECASTS WITH AT LEAST TEMPO IFR
CONDITIONS AT MOST SITES.
..SHEETS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

SHEETS/MCCLURE
Hazardous weather outlook, Aug 21, 3:26 AM CST, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
426 AM CDT SAT AUG 21 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-220930-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
426 AM CDT SAT AUG 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

PATCHY DENSE FOG WILL BE POSSIBLE LATE TONIGHT. VISIBILITIES MAY
BE REDUCED TO LESS THAN 1/4 MILE...ESPECIALLY IN VALLEYS AND ALONG
RIVERS.

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS OVER THE ENTIRE OUTLOOK AREA
TUESDAY. IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR SEVERE
WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DLS

In the hours before

Local storm report, Aug 21, 5:35 AM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
635 AM CDT SAT AUG 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 AM     HEAVY RAIN       KEOKUK                  40.41N 91.40W
08/21/2010  M1.30 INCH       LEE                IA   TRAINED SPOTTER

            RAINFALL YESTERDAY AFTERNOON AND EVENING.

&&

MIKEZ
Local storm report, Aug 21, 5:38 AM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
638 AM CDT SAT AUG 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 AM     TSTM WND GST     AUGUSTA                 40.23N 90.95W
08/21/2010  E60 MPH          HANCOCK            IL   CO-OP OBSERVER

            OBSERVER ALSO REPORTED SMALL LIMBS DOWN AND 1.00 INCH
            RAINFALL LAST EVENING. TIME UNKNOWN.

&&

MIKEZ
Special weather statement, Aug 21, 6:46 AM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
746 AM CDT SAT AUG 21 2010

IAZ040>042-051>053-063-211500-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-IOWA-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MARENGO
746 AM CDT SAT AUG 21 2010

...AREAS OF DENSE FOG TO DISSIPATE BY MID MORNING...

DENSE FOG WILL REDUCE VISIBILITIES OVER PORTIONS OF EAST CENTRAL
IOWA TO LESS THAN 1/4 MILE AT TIMES THIS MORNING. THE MOST
WIDESPREAD FOG WILL REMAIN NORTHWEST OF A LINE FROM DUBUQUE...THROUGH
CEDAR RAPIDS...TO SIGOURNEY. CONDITIONS WILL IMPROVE RAPIDLY BY 10
AM.

MOTORISTS SHOULD DRIVE WITH EXTRA CAUTION AND ALLOW ADDITIONAL
TRAVEL TIME. USE LOW BEAM HEADLIGHTS...REDUCE SPEED...AND ALLOW PLENTY
OF ROOM BETWEEN VEHICLES.

SHEETS
Local storm report, Aug 21, 6:47 AM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
747 AM CDT SAT AUG 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 AM     HEAVY RAIN       NORTH ENGLISH           41.52N 92.08W
08/21/2010  M1.40 INCH       IOWA               IA   TRAINED SPOTTER

            RAINFALL YESTERDAY AFTERNOON AND LAST EVENING.

&&

MIKEZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Clark

When
August 21, 7:20 AM CST to 3:15 PM CST
Where
Clark County, 2.95 mi NW of Anson to 3.34 mi NE of Gregory Lndg
Cause
Heavy Rain
Property damage
$125,000
Reported by
River/Stream Gage
Coordinates
40.610, -91.810

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257320.